Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A row removal theorem for the Ext$^1$ quiver of symmetric groups and Schur algebras

Author: David J. Hemmer
Journal: Proc. Amer. Math. Soc. 133 (2005), 403-414
MSC (2000): Primary 20C30
Published electronically: August 4, 2004
MathSciNet review: 2093061
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In 1981, G. D. James proved two theorems about the decomposition matrices of Schur algebras involving the removal of the first row or column from a Young diagram. He established corresponding results for the symmetric group using the Schur functor. We apply James' techniques to prove that row removal induces an injection on the corresponding $\operatorname{Ext}^1$ between simple modules for the Schur algebra.

We then give a new proof of James' symmetric group result for partitions with the first part less than $p$. This proof lets us demonstrate that first-row removal induces an injection on Ext$^1$ spaces between these simple modules for the symmetric group. We conjecture that our theorem holds for arbitrary partitions. This conjecture implies the Kleshchev-Martin conjecture that ${\rm Ext}^1_{\Sigma_r}(D_\lambda,D_\lambda)=0$ for any simple module $D_\lambda$ in characteristic $p \neq 2$. The proof makes use of an interesting fixed-point functor from $\Sigma_r$-modules to $\Sigma_{r-m}$-modules about which little seems to be known.

References [Enhancements On Off] (What's this?)

  • 1. S. Donkin, A note on decomposition numbers for general linear groups and symmetric groups. Math. Proc. Cambridge Philos. Soc. 97 (1985), no. 1, 57-62. MR 86d:20053
  • 2. S. Donkin, A note on decomposition numbers of reductive algebraic groups. J. Algebra 80 (1983), no. 1, 226-234.MR 84k:20017
  • 3. S. Donkin, On Schur algebras and related algebras. I, J. Algebra 104 (1986), no. 2, 310-328. MR 89b:20084a
  • 4. J.A. Green, Polynomial representations of $GL_n$, in ``Lecture Notes in Mathematics No. 830,'' Springer-Verlag, Berlin/Heidelberg/New York, 1980. MR 83j:20003
  • 5. D. Hemmer, Fixed-point functors for symmetric groups and Schur Algebras, to appear, J. Algebra, 2004.
  • 6. G.D. James, On the decomposition matrices of the symmetric groups, III, J. Algebra 71 (1981), 115-122. MR 82j:20026
  • 7. G.D. James, The representation theory of the symmetric groups, in ``Lecture Notes in Mathematics No. 682,'' Springer-Verlag, Berlin/Heidelberg/New York, 1978. MR 80g:20019
  • 8. J.C. Jantzen, Representations of Algebraic Groups, in ``Pure and Applied Mathematics, v. 131,'' Academic Press, Orlando, 1987. MR 89c:20001
  • 9. A.S. Kleshchev and J. Sheth, On extensions of simple modules over symmetric and algebraic groups, J. Algebra 221 (1999), 705-722. MR 2001f:20091
  • 10. S. Martin, Schur Algebras and Representation Theory, in ``Cambridge Tracts in Mathematics No. 112,'' Cambridge University Press, Cambridge, 1993. MR 95f:20071

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 20C30

Retrieve articles in all journals with MSC (2000): 20C30

Additional Information

David J. Hemmer
Affiliation: Department of Mathematics, University of Toledo, 2801 W. Bancroft, Toledo, Ohio 43606

Received by editor(s): May 23, 2003
Received by editor(s) in revised form: October 15, 2003
Published electronically: August 4, 2004
Additional Notes: The author’s research was supported in part by NSF grant DMS-0102019
Communicated by: Jonathan I. Hall
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society